Day 4 Cold Turkey from steroid creams

Sorry but I missed day 3 as it was not a good day. I had had a bad night the night before and just wanted to chop my hands off. We had family over and I was trying to look after them and be bright and funny whilst feeling pretty crap.

The worst was having to go out in public to visit my brother knowing I looked a monster! I had a couple of baths during the day but just didn't really ease my skin for long. On top of that the weather was draughty and cold so couldn't get much respite outside although I did wrap up and sit outside for half an hour later on.

Had a much better night last night - took a couple of natrasleeps and didn't clog my skin with too many creams/oils etc. Unfortunately, I forgot to wear my gloves in bed so did a bit more damage to my face and look a monster still. Hey ho, I'm sure I will get used to it in time - beauty is skin deep they say (might have to dig really deep under all that flakiness!!).

Off to face my hairdresser later and hope she doesn't recoil in horror although I don't for one minute think she will as she's a great friend and has been trying to find an alternative to hair dye. It seemed that as soon as I went from highlighted hair to a full head dye that all my problems started. My eczema flared up soon after and I've struggled ever since. Now I know though, that the steroid creams have only exacerbated the situation. If anyone has had this problem I would really appreciate your comments or ideas.

I'm going to put some photos up soon - maybe tomorrow.

13 Replies

  • i have psorasis of the scalp, which I have had for years. I have tried all the appropriate shampoos which didn't clear the condition, but did leave forehead sore and open. So I have reverted back to basic shampoos without anything added. I wouldn't dye or perm my hair. Not sure this is relevant to you, max. All the best

  • Thanks Annie

    Yeah, it's looking like I'm going to have to give the hair dye a miss and my husband is going to have to get used to waking up next to a granny!


  • Not necessarily, max. As I did today, I had a good stylist. We were discussing how smart grey and also white hair can look. Think of Judi Dench and Helen Mirren - think hers is white. I sometimes wonder about dyed hair for the older woman --THAT is if you are older. Apologies if you are young.

  • Lol Annie - I'm 54 years young and unfortunately just at that stage of too much grey for highlights but not enough to go a full grey - my dye is usually a warm blonde.

    A very good friend of ours has just 'ditched' the hair dye at the age of 65 and she looks great, a much softer look than her harsh black but she has a good head of grey and wears her hair quite short so it grew into grey in a matter of weeks.

    My friend did a few test highlights today to see how I get on and I will monitor it over the next few weeks. Maybe at the end of the day it is all steroid induced!


  • Harsh black is such a bad colour at any age! I tried to grow my hair to shoulder length but it is too fine and looked shaggy. So now it is short and looks better - will have to investigate to see if the psoriasis shows. Might try some baby oil on it. Vanity never dies!!

  • have you tried coconut oil?

  • That is an idea. I used to rub it on before I received PUVA treatment.

  • Hi annie80 and max, my wife (57) looks great with strong natural grey hair (she started with a "Mallin" streak at age 18); it's what's underneath that matters...the other grey stuff LOL.

    Annie is it perhaps our necessary use of 40-60mg/day corticosteroids during exacerbations that cause/promote psoriasis? I've got it in nails, scalp and non-related?? spots/patches....usual?? increase in spread due to prescribed Dovobet cream and shampoo; apart from reduction in itching only clears skin up for a few days week at most per application(s). Giving it (Dovobet cream) a break and trying Tea tree oils and green tea for a week or two, will keep you posted.

    FAO moderator: No thanks in advance for BSF promotion; I've enough on my plate ta.

    Happy Beltaine.



  • Hi Max,

    Glad you've found the answer to your skin troubles!! The withdrawal is going to be one of the toughest things but ultimately the most worthwhile. Do use the specific forums for support as a lot of crazy stuff is going to happen to you in the coming weeks (not trying to scaremonger, just letting you know that you're not alone and that you can do this!).

    Just to clarify for everyone - Topical Steroid Withdrawal (TSW) is a magnificently different beast to other skin conditions such as eczema or psoriasis. This is a lengthy rebound effect as a bad reaction to a drug that includes the sweats and shakes as well as burning and oozing skin (like chemical burns).

    Everyone's journey is different but they are all long and tough. Please do make sure you do lots of reading and seek comfort and support from other sufferers that will understand exactly what you're experiencing.

    My blog is here and I'll be updating month 5 pictures tomorrow (I stopped thinking or counting in days after about 6...). I don't advertise here or sell anything, it's just progress and funny stuff about my journey. It might help you prepare for what you're in for!

    Other advice - a supportive GP is key!!

    Give me a shout here or via the blog if you'd like to chat or feel that I can help with anything xxx

  • Hi Kitty

    Thanks so much for your message of support and I read your blog - very entertaining and informative! As you will see from my posting today 'Day 6 failed' I'm back on the evil stuff again but I have stressed to the nurse I want to get off steroids and that is my main aim. I'll follow the course they recommend and see how I go.

    My GP is great but as he's the only great one at my surgery he's always booked up!

    I appreciate what you are going through and yours is very tough I can see - I wish you all the best and hope you get there! Good luck!

    I feel a bit like I've opted out ie back on the bottle or smokes but have to follow this last option first before going back down the hard route!

    Take care and thanks again xx

  • Hey Max,

    Sorry to hear that things haven't worked out for you at this time. The withdrawal can be a nightmare and isn't the best thing for everyone; you've just got to do what's right for yourself and I totally support your decision!

    Keep us updated on how you get on as I'll be looking out for you. Give me a shout anytime if you think I can help with anything xxx

  • Thanks Kitty, really appreciate that and hope you continue to get there! xx

  • Hi, my daughter is doing what kitty s suggesting. After 15 years of topical steroid use, she quit, cold turkey back in sept 2012 and today is almost itch/ scratch free!!! It was a he'll of a journey but very happy to have it behind us.

    I encourage you to do your research, plan for and try again. You had the right idea.

    Don't hesitate to reach out to me if you have any questions



You may also like...